Nebraska, 2017

Winter Storm in Nebraska, February 22 to 24, 2017

February 22 to 24, 2017 · NWS CYS · 9 events in 9 counties and zones

An intense Pacific low pressure system produced heavy snowfall and gusty winds up to 35 mph across the western Nebraska Panhandle. A narrow swath of 15 to 25 inches of snow fell from west of Scottsbluff to Alliance.

Where it happened

Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

An intense Pacific low pressure system produced heavy snowfall and gusty winds up to 35 mph across the western Nebraska Panhandle. A narrow swath of 15 to 25 inches of snow fell from west of Scottsbluff to Alliance. Elsewhere, snow accumulations ranged from 3 to 15 inches. This storm resulted in major impacts to transportation, resulting in numerous road and interstate highway closures.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Feb 22, 9:21 PM MST, 1 hour 39 minutes earlier.

Area forecast discussion, Feb 22, 9:21 PM MST, 1 hour 39 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
921 PM MST Wed Feb 22 2017

.UPDATE...
Issued at 921 PM MST Wed Feb 22 2017

Not much to update here for tonight as the forecast seems to be
in good shape for now. 00Z models are showing a slight shift south
and west with the inverted trough, which opens the door for
stronger upslope forcing across the plains and the east/northeast
facing slopes of the mountains. QPF output seems to be wetter as a
result, so bumped up snow for tonight a bit in the areas favorable
for the stronger upslope component. Otherwise, Winter Storm
Warnings are on track for widespread heavy snow and wind.

&&

.SHORT TERM...(This evening through Thursday night)
Issued at 230 PM MST Wed Feb 22 2017

No real big changes in the 12Z guidance with regard to the
upcoming winter storm. The largest uncertainty with snow amounts
continues to be in areas along Interstate 80 where the models
depict an inverted sfc trough and relative minimum in QPF through
18Z Thurs. The deterministic and ensemble guidance continue to
show the axis of best forcing and ascent generally over the
northern half of the CWA. Did not change snow amounts all that
much across northern Carbon county eastward into the northern
Nebraska Panhandle, where widespread 12-16 inches is expected to
fall. With frontogenesis shifting northward through the night and
good elevated instability, would not be surprised to see a few
heavy snow bands develop within the larger snow shield.

As mentioned earlier, the snowfall amounts continue to be
uncertain along Interstate 80. Would like to see the midlvl low
track a little further south to be more confident about higher
amounts across the southern half of the CWA. The models continue
to indicate an inverted sfc trough stretching from Rawlins
southeastward into northern Colorado. Went ahead and lowered
amounts a few inches along Interstate 80 from Rawlins to
Cheyenne, but still have widespread 6-9 inches over lower
elevations. East to northeast winds will be strongest across
northern Platte and Converse counties through the morning, so will
likely see some blowing snow up there. Snow will gradually come
to an end by late Thursday evening into Thursday night. Lows on
Thursday night will be cold, dropping into the single digits and
low teens.

.LONG TERM...(Friday through Wednesday)
Issued at 230 PM MST Wed Feb 22 2017

Snow will taper off to light snow/flurries during the day Friday
as the sfc/upper lows move farther away from the area. It will be
a rather cold day with high likely holding in the 20s for the
most part. Cold Friday night especially if skies clear with some
below zero mins possible especially in areas such as the Laramie
Valley. The overall pattern over the weekend into early next week
will feature broad cyclonic upper flow across much of the country
with a couple of upper systems dropping initially south along the
west coast then turning east across the central and southern
Rockys...just brushing the southern parts of the CWA. This will
keep temperatures below average across the CWA with periods of
snow showers mainly over the higher mtns as the aforementioned
system pass mostly south of the area.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 447 PM MST Wed Feb 22 2017

Snow is steadily becoming more prevalent across southeast Wyoming
late this afternoon, with IFR conditions observed at times. Expect
this trend to continue through the evening, with the current band
of snow shifting north to span from KRWL to KDGW to KCDR by
midnight. Snow will then re-intensify across the entire forecast
area from north to south as sunrise approaches, with snow expected
to continue through Thursday night. IFR/LIFR conditions are
likely in moderate to heavy rates at times, especially near the
Laramie Range and also from KDGW to KBFF to KAIA and areas north.

&&

.FIRE WEATHER...
Issued at 230 PM MST Wed Feb 22 2017

No fire weather concerns with widespread snow falling through
Friday morning and colder temperatures persisting into next week.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...Winter Storm Warning until 11 AM MST Friday for WYZ101-102-107-
     108-118-119.

     Winter Storm Warning until 11 AM MST Friday for WYZ103>106-
     109>117.

NE...Winter Storm Warning until 11 AM MST Friday for NEZ002-003-019-
     020-095-096.

     Winter Storm Warning from 5 AM Thursday to 11 AM MST Friday for
     NEZ021-054-055.

&&

UPDATE...RJM
SHORT TERM...ZF
LONG TERM...RE
AVIATION...RJM
FIRE WEATHER...ZF
Hazardous weather outlook, Feb 22, 9:46 PM MST, 1 hour 14 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
946 PM MST Wed Feb 22 2017

NEZ002-003-019>021-054-055-095-096-WYZ101-102-107-108-117>119-
240500-
Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne-
North Sioux-South Sioux-Converse County Lower Elevations-
Niobrara County-East Platte County-Goshen County-
South Laramie Range Foothills-Central Laramie County-
East Laramie County-
946 PM MST Wed Feb 22 2017

This hazardous weather outlook is for portions of western
Nebraska...east central Wyoming and southeast Wyoming.

.DAY ONE...TONIGHT

Widespread accumulating snow will begin tonight and continue
through early Friday. Winter Storm Warnings are in effect for the
eastern plains of southeast Wyoming and western Nebraska for
significant snow accumulations starting late tonight. Please
refer to the Winter Storm Warning for additional details.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

Widespread accumulating snow, heavy at times, will continue
Thursday and possibly into early Friday. East to northeast winds
will increase between 15 to 25 MPH with higher gusts on Thursday
resulting in drifting snow but also some areas of blowing snow at
times. The heaviest snow accumulations should be north of
Interstate 80.

.Spotter information statement...

Spotters are urged to report snow accumulations Thursday and
Friday.

WYZ103>106-109>116-240500-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
Central Carbon County-North Snowy Range Foothills-
Southwest Carbon County-Sierra Madre Range-
Upper North Platte River Basin-Snowy Range-Laramie Valley-
South Laramie Range-
946 PM MST Wed Feb 22 2017

This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.

.DAY ONE...TONIGHT

Widespread accumulating snow will continue through the night, and
a Winter Storm Warning is in effect. Please refer to the Winter
Storm Warning for additional details.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

Widespread accumulating snow will continue Thursday and possibly
into early Friday. Wind direction will be variable Thursday and
Thursday night since the low pressure system will be over the
area...but will gust between 20 to 30 MPH at times resulting in
drifting snow but also some areas of blowing snow at times.

.Spotter information statement...

Spotters are urged to report snow accumulations Thursday and
Friday.

In the hours before

Local storm report, Feb 22, 7:10 PM MST, 3 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
710 PM MST WED FEB 22 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 PM     SNOW             11 SSE ENCAMPMENT       41.06N 106.71W
02/22/2017  E6.0 INCH        CARBON             WY   PARK/FOREST SRVC

            BLACKHALL MOUNTAIN SNOTEL IN THE SIERRA MADRE RANGE.
            ELEVATION 9820 FEET. SNOW WATER EQUIVALENT IS 0.5 INCHES
            AND THE SNOW TO LIQUID RATIO USED WAS 12 TO 1.
            ACCUMULATION WAS OVER PAST 9 HOURS.

0300 PM     SNOW             28 E SAVERY             41.02N 106.91W
02/22/2017  E7.2 INCH        CARBON             WY   PARK/FOREST SRVC

            WHISKEY PARK SNOTEL IN THE SIERRA MADRE RANGE. ELEVATION
            8950 FEET. SNOW WATER EQUIVALENT IS 0.6 INCHES AND THE
            SNOW TO LIQUID RATIO USED WAS 12 TO 1. ACCUMULATION WAS
            OVER PAST 10 HOURS.

0500 PM     SNOW             21 SSE ELK MOUNTAIN     41.41N 106.26W
02/22/2017  E9.0 INCH        CARBON             WY   PARK/FOREST SRVC

            MEDICINE BOW SNOTEL IN THE SNOWY RANGE.  ELEVATION 10500
            FEET.  SNOW WATER EQUIVALENT IS 0.6 INCHES AND THE SNOW
            TO LIQUID RATIO USED WAS 15 TO 1.  ACCUMULATION WAS OVER
            PAST 12 HOURS.

0500 PM     SNOW             14 E DIXON              41.03N 107.27W
02/22/2017  E3.0 INCH        CARBON             WY   PARK/FOREST SRVC

            BATTLE MOUNTAIN SNOTEL IN THE SIERRA MADRE RANGE.
            ELEVATION 7440 FEET.  SNOW WATER EQUIVALENT IS 0.3 INCHES
            AND THE SNOW TO LIQUID RATIO USED WAS 10 TO 1.
            ACCUMULATION WAS OVER PAST 12 HOURS.

0500 PM     SNOW             17 SW ENCAMPMENT        41.03N 107.03W
02/22/2017  E4.0 INCH        CARBON             WY   PARK/FOREST SRVC

            SANDSTONE RANGER STATION SNOTEL IN THE SIERRA MADRE
            RANGE.  ELEVATION 8150 FEET.  SNOW WATER EQUIVALENT IS
            0.4 INCHES AND THE SNOW TO LIQUID RATIO USED WAS 10 TO 1.
            ACCUMULATION WAS OVER PAST 12 HOURS.

0500 PM     SNOW             10 WSW ENCAMPMENT       41.15N 106.97W
02/22/2017  E6.0 INCH        CARBON             WY   PARK/FOREST SRVC

            OLD BATTLE SNOTEL IN THE SIERRA MADRE RANGE.  ELEVATION
            10000 FEET.  SNOW WATER EQUIVALENT IS 0.4 INCHES AND THE
            SNOW TO LIQUID RATIO USED WAS 15 TO 1. ACCUMULATION WAS
            OVER PAST 12 HOURS.

0500 PM     SNOW             17 ENE RIVERSIDE        41.31N 106.48W
02/22/2017  E4.8 INCH        CARBON             WY   PARK/FOREST SRVC

            SOUTH BRUSH CREEK SNOTEL IN THE SNOWY RANGE.  ELEVATION
            8440 FEET.  SNOW WATER EQUIVALENT IS 0.4 INCHES AND THE
            SNOW TO LIQUID RATIO USED WAS 12 TO 1. ACCUMULATION WAS
            OVER PAST 12 HOURS.

0500 PM     SNOW             12 WNW CENTENNIAL       41.37N 106.32W
02/22/2017  E6.0 INCH        ALBANY             WY   PARK/FOREST SRVC

            NORTH FRENCH CREEK SNOTEL IN THE SNOWY RANGE.  ELEVATION
            10130 FEET.  SNOW WATER EQUIVALENT IS 0.4 INCHES AND THE
            SNOW TO LIQUID RATIO USED WAS 15 TO 1. ACCUMULATION WAS
            OVER PAST 12 HOURS.

0500 PM     SNOW             19 WSW ENCAMPMENT       41.10N 107.13W
02/22/2017  E3.6 INCH        CARBON             WY   PARK/FOREST SRVC

            DIVIDE PEAK SNOTEL IN THE SIERRA MADRE RANGE.  ELEVATION
            8880 FEET.  SNOW WATER EQUIVALENT IS 0.3 INCHES AND THE
            SNOW TO LIQUID RATIO USED WAS 12 TO 1. ACCUMULATION WAS
            OVER PAST 12 HOURS.

0500 PM     SNOW             30 WNW LARAMIE          41.48N 106.12W
02/22/2017  E4.5 INCH        CARBON             WY   PARK/FOREST SRVC

            SAND LAKE SNOTEL IN THE SNOWY RANGE.  ELEVATION 10050
            FEET.  SNOW WATER EQUIVALENT IS 0.3 INCHES AND THE SNOW
            TO LIQUID RATIO USED WAS 15 TO 1. ACCUMULATION WAS OVER
            PAST 12 HOURS.

0500 PM     SNOW             7 NW CENTENNIAL         41.37N 106.21W
02/22/2017  E4.5 INCH        ALBANY             WY   PARK/FOREST SRVC

            BROOKLYN LAKE SNOTEL IN THE SNOWY RANGE.  ELEVATION 10240
            FEET.  SNOW WATER EQUIVALENT IS 0.3 INCHES AND THE SNOW
            TO LIQUID RATIO USED WAS 15 TO 1. ACCUMULATION WAS OVER
            PAST 12 HOURS.

0500 PM     SNOW             6 SW CENTENNIAL         41.24N 106.19W
02/22/2017  E3.6 INCH        ALBANY             WY   PARK/FOREST SRVC

            CINNABAR PARK SNOTEL IN THE SNOWY RANGE.  ELEVATION 9574
            FEET.  SNOW WATER EQUIVALENT IS 0.3 INCHES AND THE SNOW
            TO LIQUID RATIO USED WAS 12 TO 1. ACCUMULATION WAS OVER
            PAST 12 HOURS.

&&

GCLAYCOM

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

9 winter storm. Local standard time, as filed.

Winter Storm, North Sioux

When
February 22, 11:00 PM MST to February 24, 9:00 AM MST
Where
North Sioux forecast zone
Reported by
Trained Spotter
Coordinates
42.488, -103.759 (the zone’s center; the record gives no point)

Six to fifteen inches of snow was observed, heaviest at Montrose.

Winter Storm, South Sioux

When
February 22, 11:00 PM MST to February 24, 9:00 AM MST
Where
South Sioux forecast zone
Reported by
Trained Spotter
Coordinates
42.488, -103.759 (the zone’s center; the record gives no point)

Ten to eighteen inches of snow was observed, heaviest near the Scotts Bluff County line.

Winter Storm, Dawes

When
February 22, 11:00 PM MST to February 24, 9:00 AM MST
Where
Dawes forecast zone
Reported by
Public
Coordinates
42.720, -103.135 (the zone’s center; the record gives no point)

Six to twelve inches of snow was observed countywide.

Winter Storm, Box Butte

When
February 22, 11:00 PM MST to February 24, 9:00 AM MST
Where
Box Butte forecast zone
Reported by
Public
Coordinates
42.220, -103.086 (the zone’s center; the record gives no point)

One to two feet of snow was observed countywide. The heaviest snow fell across southern Box Butte County. Alliance received 22 inches of snow.

Winter Storm, Scotts Bluff

When
February 22, 11:00 PM MST to February 24, 9:00 AM MST
Where
Scotts Bluff forecast zone
Reported by
Trained Spotter
Coordinates
41.851, -103.708 (the zone’s center; the record gives no point)

Ten to twenty inches of snow was observed countywide. The heaviest snow fell at Scottsbluff and Mitchell.

Winter Storm, Banner

When
February 22, 11:00 PM MST to February 24, 9:00 AM MST
Where
Banner forecast zone
Reported by
Law Enforcement
Coordinates
41.546, -103.710 (the zone’s center; the record gives no point)

Six to twelve inches of snow was observed countywide.

Winter Storm, Morrill

When
February 23, 5:00 AM MST to February 24, 9:00 AM MST
Where
Morrill forecast zone
Reported by
Trained Spotter
Coordinates
41.716, -103.010 (the zone’s center; the record gives no point)

Six to sixteen inches of snow was observed countywide. The heaviest snow fell across northern Morrill County.

Winter Storm, Kimball

When
February 23, 5:00 AM MST to February 24, 9:00 AM MST
Where
Kimball forecast zone
Reported by
Public
Coordinates
41.198, -103.715 (the zone’s center; the record gives no point)

Three to eight inches of snow was observed countywide. The heaviest snow fell across northern Kimball County.

Winter Storm, Cheyenne

When
February 23, 5:00 AM MST to February 24, 9:00 AM MST
Where
Cheyenne forecast zone
Reported by
Public
Coordinates
41.220, -102.995 (the zone’s center; the record gives no point)

Three to sixteen inches of snow was observed countywide. The heaviest snow fell across northeast Cheyenne County.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2017Every state in 2017This day in weather historyWarnings in Nebraska, February 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 687701, 687702, 687703, 687707, 687709, 687710, 687712, 687716, 687717.